E.N. Barron. A Survey of Hopf–Lax Formulas and Quasiconvexity in PDEs ... P. 237-245

MSC: 35C05,35D40,49L12,49N70

DOI: 10.21538/0134-4889-2021-27-3-237-245

This is a short survey of recent results obtained by the author and collaborators primarily on Hopf–Lax formulas for Hamilton–Jacobi equations and obstacle problems. The initiation of the use of quasiconvex (i.e., level convex) functions in $L^\infty$ control and differential games led to such formulas and is briefly reviewed. Dedicated to the memory of Academician A.I. Subbotin.

Keywords: Hopf–Lax, viscosity solution, Hamilton–Jacobi, quasiconvex


1.   Alvarez O., Barron E.N., and Ishii H. Hopf–Lax formulas for semicontinuous data. Indiana Univ. Math. J. 1999, vol. 48, pp. 993–1035.

2.   Bardi M. and Capuzzo–Dolcetta I. Optimal control and viscosity solutions of Hamilton–Jacobi–Bellman equations, with appendices by Maurizio Falcone and Pierpaolo Soravia, Systems & Control: Foundations & Applications, Boston: Birkhauser, 1997, pp. 1–574.

3.   Bardi M. and Evans L.C. On Hopf’s formula for solutions of Hamilton–Jacobi equations. Nonlinear Anal., 1984, vol. 8, pp. 1373–1381.

4.   Barron E. Lax formula for obstacle problems. Minimax Theory Appl., 2019, vol. 4, no. 2, pp. 341–354.

5.   Barron E. Representation of viscosity solutions of Hamilton–Jacobi equations. Minimax Theory Appl., 2016, vol. 01, pp. 51–63.

6.   Barron E.N. Reach-avoid differential games with targets and obstacles depending on controls. Dynamic Games and Applications, 2018, vol. 4, pp. 696–712. doi: 10.1007/s13235-017-0235-5 

7.   Barron E.N., Goebel R., and Jensen R. Quasiconvex functions and viscosity solutions of partial differential equations. Trans. Amer. Math. Soc., 2013, vol. 365, no. 8, S 0002-9947(2013)05760-1, pp. 4229–4255.

8.   Barron E.N. and Jensen R. A uniqueness result for the quasiconvex operator and first order PDEs for convex envelopes. Ann. I. H. Poincare – AN, 2014, vol. 31, iss. 2, pp. 203–215. doi: 10.1016/j.anihpc.2013.02.006 

9.   Barron E.N. and Jensen R. Hopf formulas for nonlinear obstacle problems. Minimax Theory Appl., 2020, vol. 5, pp. 1–18.

10.   Barron E.N., Jensen R. and W. Liu. Hopf–Lax formula for $u_t+H(u,Du)=0$.  J. Diff. Eqs., 1996, vol. 126, pp. 48–61.

11.   Bensoussan A. and Friedman A. Nonlinear variational inequalities and differential games with stopping times. J. Functional Anal., 1974, vol. 16, pp. 305–352.

12.   Fisac J., Chen M., Tomlin C., and Sastry S. Reach-avoid problems with time-varying dynamics, targets, and constraints. Proc. of the 18th Internat. Conf. on Hybrid Systems: Computation and Control, 2015, pp. 11–20. doi: 10.1145/2728606.2728612 

13.   Subbotin A.I. Generalized solution of first-order PDEs. Boston: Birkhäuser, 1995. 314 p. doi: 10.1007/978-1-4612-0847-1 

14.   Van T.D. Hopf–Lax–Oleinik–type formulas for viscosity solutions to some Hamilton–Jacobi Equations. Vietnam J. Math., 2004, vol. 32, pp. 241–275.

Received March 17, 2021

Revised May 11, 2021

Accepted May 24, 2021

Emmanuel N. Barron, Professor of Mathematics and Statistics, Loyola University Chicago, Chicago, Illinois, 60660, USA, e-mail: ebarron@luc.edu

Cite this article as: E.N. Barron. A Survey of Hopf–Lax Formulas and Quasiconvexity in PDEs, Trudy Instituta Matematiki i Mekhaniki UrO RAN, 2021, vol. 27, no. 3, pp. 237–245.


Е.Н. Баррон. Обзор формул Хопфа — Лакса и квазивыпуклость дифференциальных уравнений в частных производных

Статья представляет собой краткий обзор результатов, полученных автором и коллегами и касающихся в основном формул Хопфа — Лакса для уравнений Гамильтона — Якоби и задач с препятствием. К использованию таких формул привело начало применения квазивыпуклых функций (т. е. функций с выпуклыми множествами уровня) для управления в $L^\infty$ и дифференциальных игр, что также рассматривается в обзоре. Посвящается памяти академика А.И. Субботина.

Ключевые слова: Хопф, Лакс, вязкостное решение, Гамильтон, Якоби, квазивыпуклость